Is it safe to take melatonin and Benadryl for sleep?
User rating for this question
Can you safely take melatonin and bennedril to sleep?
Posted Sat, 15 Feb 2014 in Sleep Disorders
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Yes Detailed Answer: Hi, Welcome to Healthcare Magic! Melatonin acts on melatonin receptors while Benadryl is an antihistaminic. Since both have different mechanisms of action, they can be taken together safely. But since both cause sedation, there is a risk of becoming excessively sedated or drowsy on combining the two. Avoid driving or operating any machinery if you feel too drowsy the next day as well. I hope that you are also practicing sleep hygiene in order to improve your sleep. Here are a few tips. 1) Avoid napping during the day as it can impair your chances of getting good sleep at night. 2) Avoid stimulants such as caffeine, nicotine, and alcohol too close to bedtime. While alcohol is well known to speed the onset of sleep, it disrupts sleep in the second half as the body begins to metabolize the alcohol, causing arousal. 3) Exercise can promote good sleep. Vigorous exercise should be taken in the morning or late afternoon. A relaxing exercise, like yoga or progressive muscular relaxation exercise, can be done before bed to help initiate a restful night's sleep. 4) Taking a meal right before sleeping time can be disruptive. Take the last meal at least two hours before bedtime. 5) Establish a regular relaxing bedtime routine. Try to avoid emotionally upsetting conversations and activities before trying to go to sleep. Don't dwell on, or bring your problems to bed. 6) Ensure adequate exposure to natural light in the daytime. Light exposure helps maintain a healthy sleep-wake cycle. 7) Associate your bed with sleep. It's not a good idea to use your bed to watch TV, listen to the radio, or read. 8) Make sure that the sleep environment is pleasant and relaxing. The bed should be comfortable, the room should not be too hot or cold, or too bright. I hope this helps you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry